Arizona, 2018

Dust Storm and Damaging Winds in Arizona, July 9, 2018

July 9, 2018 · NWS PSR · 4 events in 2 counties and zones

Strong thunderstorms developed across the southwestern Arizona deserts during the evening hours on July 9th and some of the stronger storms generated outflow winds in excess of 60 mph. The strong and gusty winds led to the creation of dust storm conditions which affected motorists along the Interstate 8 corridor across southern Yuma County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed across the southwestern Arizona deserts during the evening hours on July 9th and some of the stronger storms generated outflow winds in excess of 60 mph. The strong and gusty winds led to the creation of dust storm conditions which affected motorists along the Interstate 8 corridor across southern Yuma County. Some motorists reported visibility lowering to around 100 feet in dense blowing dust. The strong wind gust reports were all based on weather sensor readings, such as from AWOS weather stations. Fortunately no reports of damage were received due to the gusty winds, and no accidents occurred as a result of the dust storm conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 3:05 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 7:02 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
702 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NW SKY HARBOR AIRPORT 33.45N 112.03W
07/09/2018                   MARICOPA           AZ   BROADCAST MEDIA

            LARGE SECTIONS OF AN APARTMENT COMPLEX ROOF
            TORN OFF. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 9, 7:11 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 S GLENDALE            33.47N 112.17W
07/09/2018                   MARICOPA           AZ   PUBLIC

            LARGE TREE DOWN. TIME ESTIMATED VIA RADAR.

&&
Local storm report, Jul 9, 7:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 NNE MESA              33.43N 111.82W
07/09/2018                   MARICOPA           AZ   BROADCAST MEDIA

            TREES AND POWER LINES DOWN. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 9, 7:21 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
721 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     DUST STORM       5 NNE ARIZONA CITY      32.81N 111.63W
07/09/2018                   PINAL              AZ   TRAINED SPOTTER

            1/16 MILE VISIBILITY IN DENSE BLOWING DUST.

&&
Special weather statement, Jul 9, 7:22 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
722 PM MST MON JUL 9 2018

AZZ531-533-535-536-539-100300-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-Gila Bend AZ-
Central La Paz AZ-
722 PM MST MON JUL 9 2018

...SPECIAL WEATHER STATEMENT...

At 721 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Kofa Wildlife Refuge to
10 miles south of Dateland. Movement was west at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Tacna, Paloma, Tyson, Kofa Wildlife Refuge, Dateland, Mohawk, Palm
Canyon and Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 37 and 81.
AZ Route 95 between mile markers 74 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3345 11435 3253 11398 3266 11324 3355 11356
TIME...MOT...LOC 0221Z 075DEG 13KT 3342 11381 3267 11354

Hernandez
Local storm report, Jul 9, 7:23 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
723 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     DUST STORM       2 NE CASA GRANDE        32.91N 111.72W
07/09/2018                   PINAL              AZ   PUBLIC

            100 FT VISIBILITY IN DENSE BLOWING DUST.

&&

The radar

The Yuma radar (KYUX), 77 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 2 thunderstorm wind. Local standard time, as filed.

Dust Storm, Gila River Valley

When
July 9, 7:25 PM MST to 9:00 PM MST
Where
Gila River Valley forecast zone
Reported by
Trained Spotter
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

Strong thunderstorms developed across far southwest Arizona during the evening hours on July 9th; some of the stronger storms generated gusty outflow winds measured in excess of 60 mph. The strong winds generated areas of dense blowing dust which resulted in a dust storm that affected motorists on the Interstate 8 corridor to the east of Yuma. According to two trained weather spotters, between about 1945MST and 2000MST a dust storm resulted in visibility dropping to nearly 100 feet in dense blowing dust. One spotter was located about 3 miles northeast of Tacna and the other was 2 miles southwest of Tacna. A Dust Storm Warning had been issued at 1925MST for the area and it remained in effect through 2100MST. Fortunately, no accidents or injuries were reported as a result of the hazardous dust storm conditions.

Thunderstorm Wind, Yuma

When
July 9, 7:52 PM MST
Where
Yuma County, 8.1 mi ESE of Yuma Proving Ground
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.860, -114.030

Isolated thunderstorms developed over the deserts of far southwest Arizona during the evening hours on July 9th. Some of the stronger storms produced strong and gusty outflow winds. According to a mesonet weather station report, at 1952MST a wind gust of 62 mph was measured at a location about 12 miles northwest of Tacna. No damage was reported in the area.

Dust Storm, Yuma

When
July 9, 8:00 PM MST to 9:00 PM MST
Where
Yuma forecast zone
Reported by
Trained Spotter
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

Thunderstorms developed across far southwest Arizona during the evening hours on July 9th, and they generated gusty outflow winds measured to be in excess of 60 mph at times. The strong winds created areas of dense blowing dust that affected motorists driving on the Interstate 8 corridor east of Yuma. According to a trained weather spotter located 1 mile north of the Fortuna Foothills, at 2036MST dense blowing dust created a dust storm lowering visibility to around 100 feet. This could be seen in a social media video. A Dust Storm Warning was in effect at the time of the report and the warning continued until 2100MST. No accidents were reported due to the hazardous dust storm conditions.

Thunderstorm Wind, Yuma

When
July 9, 8:48 PM MST
Where
Yuma County, 11.75 mi SE of Marine Air Station
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.500, -114.450

Isolated thunderstorms developed across portions of far southwest Arizona, including the area around Yuma, during the evening hours on July 9th. A few of the storms generated very strong and gusty outflow winds. At 2048MST the Yuma AWOS weather station, located about 11 miles southwest of the Fortuna Foothills, measured a wind gust to 58 mph. No damage was reported in the area.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757883, 757855, 757867, 757856.